Safety Alerts Cite Cholesterol Drugs’ Side Effects—NY Times (2-28-12)
A few days ago, I blogged about a news story revealing that statin drugs are at least as effective as stents for treating coronary artery disease. Study shows that statins out-perform stents—NY Times.
Since then, I have been asked to take a closer look at statin drugs in general. So I have pulled together more information in the form of one recent article from the New York Times and two short videos by Dr. McDougall and Dr. Greger respectively. It’s the second video that mentions the MacStatin solution (suggested by a team of cardiologists) to the problem of consuming too much cholesterol in our diets. But first, let’s take a look at that article in the 2-28-12 Times:
Federal health officials on Tuesday added new safety alerts to the prescribing information for statins, the cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain. (See link to complete article below)
It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems likeforgetfulness and confusion, although some patients have reported such problems for years. Among the drugs affected are huge sellers like Lipitor, Zocor, Crestor and Vytorin.
Of course, the doctors quoted in the article argue that the benefits of the statin drugs far outweigh the risks. Dr. John McDougall disagrees. Take just three minutes to hear what he has to say:
Dr. Michael Greger also shares a recent study in a prominent cardiology journal that suggested the widespread use of statin “condiments” to counteract the negative impacts of consuming high-cholesterol foods. And, yes, they actually used the term “MacStatin” in the report.
The Bottom Line. I am one of those people that believes that all drugs are toxic. Some may be necessary in certain situations, but whenever I have a choice, I always choose not to take ANY medication.
Refraining can be the best choice because many times people become dependent on these medications and will need the guidance of a drug rehabilitation center.
But there are some people out there who are now recommending that we have mandatory statin drugs for everyone and that we begin the process in children who are at risk. See my earlier post on that topic: How funny is a child with high cholesterol? Pretty funny on SNL
Got high cholesterol? The chances are very high that you can reduce it to a safe range simply by eating a whole foods, plant-based diet. Visit 4leafprogram.com for help.
Link to NY Times article: Safety Alerts Cite Cholesterol Drugs’ Side Effects
Want to receive some occasional special news from us? You may wish to Join our periodic mailing list. For daily updates (receiving a notice of each new blog), you can choose to “FOLLOW” this blog in top right column.
Also, for help in your own quest to take charge of your health, you might find some useful information at our 4Leaf page or some great recipes at Lisa’s 4Leaf Kitchen. Got a question? Let me hear from you at firstname.lastname@example.org.
If you’d like to order our book on Amazon, visit our BookStore now.
And if you like what 4Leaf eating is doing for you and your family, you might enjoy visiting our new “4Leaf Gear” store. From the seaside village of Stonington, Connecticut – Be well and have a great day.
—J. Morris Hicks…blogging daily at HealthyEatingHealthyWorld.com
SHARE and rate this post below…One more thing, occasionally an unauthorized ad may appear beneath a blog post. It is controlled by WordPress (a totally free hosting service). I do not approve or personally benefit whatsoever from any ad that might ever appear on this site. I apologize and urge you to please disregard.
I will never take a statin after a visit to a relative in a nursing home several years ago. She was 100 years old, a first cousin of my late great-grandmother, and had been independent, driving, and healthy until a few months before I saw her. Her physician recommended a statin because her LDL was “a little high”. At age 100! She had the “rare” rhabdomyolytic (muscle breakdown) reaction. It almost killed her, leaving her unable to drive, on a walker, and in a nursing home. It’s a testimony to her overall health that it did not kill her. 70% of people who take statins experience muscle lesions- they just blame the weakness on aging. I met a geriatrician a few years ago who often treats people on multiple medications. He said the first thing he does for people experiencing the symptoms of muscle weakness, memory problems, etc. is take them OFF as much medicine as possible. Often the problems go away, and health returns. Food is the best medicine.
Hi Sal, The easiest way is just to copy the link that you want from the list in the right hand column. Just hover over the link you want, right click and copy. Then paste into your email message like this: https://hpjmh.com/2012/03/03/macstatin-with-your-burger-you-have-got-to-be-kidding/
Or you can simply copy the link from your address bar on your computer. Let me know if you’d like me to talk you through it. Best, Jim
How do I forward your articles via email?
About a year ago a physician in England did suggest giving out packets of statins with some fast food meals. Recently there was an article in the newspaper recommending testing children as young as eight for cholesterol levels but most likely for additional fees and the likelyhood of prescribing statins to an ever younger group. It would be good to test children at a younger age to show parents that they should consider changing their family’s lifestyle so there would be no need for more medication which will most likely manage an illness rather that remove the cause.